Alert archive / Georgia / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 130, NWS Atlanta, GA

March 31, 2005Talbot County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Mar 31, 2005, 2:27 AM EST for Talbot County, Georgia. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 31, 2005, 2:27 AM EST (07:27 UTC)
Expired
Mar 31, 2005, 3:00 AM EST
In force
33 min
Issued by
NWS Atlanta, GA
Area
Counties, with a storm outline in the text

County Talbot County, GA

The radar

The Atlanta radar (KFFC), 68 km from the middle of the area, began a volume at 07:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 7.5 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2005-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2005-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2888 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 310728
SVRFFC
GAC263-310800-
/O.NEW.KFFC.SV.W.0130.050331T0727Z-050331T0800Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
227 AM EST THU MAR 31 2005

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TALBOT COUNTY IN WEST CENTRAL GEORGIA

* UNTIL 300 AM EST

* AT 224 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 11
  MILES NORTHWEST OF TALBOTTON...AND MOVING EAST AT 50 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  WOODLAND.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3283 8468 3261 8470 3264 8437 3273 8434
      3285 8448

$$
1 follow-up statement
000 
WWUS52 KFFC 310739
SVSFFC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
239 AM EST THU MAR 31 2005

GAC263-310800-
/O.CON.KFFC.SV.W.0130.000000T0000Z-050331T0800Z/
TALBOT-
239 AM EST THU MAR 31 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 300 AM EST FOR
NORTHERN TALBOT COUNTY...

AT 235 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR WOODLAND...OR ABOUT NEAR MANCHESTER...MOVING EAST AT 45
MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3283 8468 3261 8470 3264 8437 3273 8434
      3285 8448

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 2:17 AM EST, 10 minutes earlier.

Area forecast discussion, Mar 31, 2:17 AM EST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
217 AM EST THU MAR 31 2005

.SHORT TERM...
RATHER BUSY THIS MORNING WITH FLOODING POTENTIAL AND SEVERE WEATHER.
WENT WITH A BLEND OF THE GFS/ETA THROUGH DAY 3. ETA IS COMING MORE IN
LINE WITH GFS PER THE SURFACE LOW POSITION REMAIN TO OUR WEST THURSDAY
NIGHT AND MOVING NORTHWEST FRIDAY. THIS WILL KEEP MOST OF THE CWA IN THE
WARM SECTOR FRIDAY. THIS WILL KEEP THE CWA IN A FLOODING/SEVERE WEATHER
THREAT NOT ONLY TODAY...BUT ALSO AGAIN ON FRIDAY UNTIL THE COLD FRONT
PASSES BY. STRONG NORTHWEST WINDS FRIDAY NIGHT AND SATURDAY WITH GUSTS
TO NEAR 30 MPH OVER MUCH OF THE CWA.

AS FOR TODAY...HPC HAS AXIS OF HEAVY RAIN OVER NORTH GEORGIA...SHIFTING
TO CENTRAL GEORGIA THIS AFTERNOON. THESE AREAS ARE ALREADY SATURATED AND
THE FFG SHOWS THIS. FOR THIS REASON WILL ISSUE A FLASH FLOOD WATCH FOR
PARTS OF NORTH AND CENTRAL GA FOR TODAY.

.LONG TERM...
BUMPED UP THE WIND SPEEDS AND GUSTS ON SATURDAY WITH COOLER TEMPS THAT ARE
IN LINE WITH THE NEW GUIDANCE. OTHERWISE NO CHANGES PLANNED.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATLANTA         71  57  66  44 /  80  60 100  40
ATHENS          71  54  69  47 /  90  40 100  60
GAINESVILLE     69  55  65  46 /  80  40 100  60
ROME            74  55  66  45 /  80  60  90  50
COLUMBUS        76  62  73  49 /  80  70 100  40
MACON           74  60  73  50 /  90  60 100  60

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
GA...FLASH FLOOD WATCH PARTS OF NORTH AND CENTRAL GEORGIA TODAY.

&&

17/99
Hazardous weather outlook, Mar 30, 11:08 PM EST, 3 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1108 PM EST WED MAR 30 2005

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-311028-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-CRAWFORD-
CRISP-DADE-DAWSON-DE KALB-DODGE-DOOLY-DOUGLAS-EMANUEL-FANNIN-FAYETTE-
FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-GWINNETT-HALL-HANCOCK-
HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-JASPER-JEFFERSON-JOHNSON-
JONES-LAMAR-LAURENS-LUMPKIN-MACON-MADISON-MARION-MERIWETHER-MONROE-
MONTGOMERY-MORGAN-MURRAY-MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-
OGLETHORPE-PAULDING-PEACH-PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-
SCHLEY-SOUTH FULTON-SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-
TELFAIR-TOOMBS-TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-
WARREN-WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1108 PM EST WED MAR 30 2005

.DAY ONE...REMAINDER OF TONIGHT.

...A FEW THUNDERSTORMS POSSIBLE TONIGHT...

.SYNOPSIS...
A COLD FRONT IN THE LOWER MISSISSIPPI RIVER VALLEY WILL APPROACH
GEORGIA OVERNIGHT. WARM MOIST AIR WAS BEGINNING TO MOVE NORTHWARD
AHEAD OF THE FRONT.

.PRIMARY HAZARD...THE PRIMARY HAZARD FROM THE THUNDERSTORMS WILL BE
LIGHTNING AND POSSIBLY SMALL HAIL.

.DISCUSSION...
A STRONG LOW LEVEL JET WAS BRINGING IN MOIST AIR FROM THE GULF
NORTHWARD. THE AIR MASS WAS BECOMING MORE UNSTABLE ACROSS GEORGIA.
HOWEVER...DEW POINTS ACROSS NORTH AND CENTRAL GEORGIA REMAINED
SOMEWHAT LOW...AS A RESULT THUNDERSTORMS THAT DEVELOP SHOULD REMAIN
BELOW SEVERE LIMITS. THE BEST AREA FOR THUNDERSTORMS SHOULD BE ALONG
AND NORTH OF A LINE FROM COLUMBUS TO MACON TO ATHENS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

.DAY TWO THROUGH DAY SEVEN...THURSDAY THROUGH TUESDAY.
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS THURSDAY AND FRIDAY.
A FEW STORMS MAY BE SEVERE. IN ADDITION...THE THREAT FOR HEAVY
RAINFALL ON TOP OF VERY MOIST SOILS WILL INCREASE FLOOD POTENTIAL
THURSDAY AND FRIDAY.

&&
FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.

In the hours before

Special weather statement, Mar 31, 1:50 AM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
150 AM EST THU MAR 31 2005

GAZ066-067-310745-

150 AM EST THU MAR 31 2005

...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN IN TROUP AND MERIWETHER
COUNTIES UNTIL 245 AM EST...

AT 144 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF HEAVY RAIN AND STRONG THUNDERSTORMS ACROSS THE SOUTHERN
PORTIONS OF TROUP COUNTY EXTENDING BACK INTO ALABAMA. THIS AREA
OF RAIN AND THUNDERSTORMS WILL MOVE INTO MERIWETHER COUNTY AND
PERSIST ACROSS MERIWETHER AND SOUTHERN TROUP COUNTIES UNTIL 230 OR
245 AM.

LIGHTNING DETECTION SYSTEMS HAVE INDICATED NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES WITH THESE STORMS. RESIDENTS IN THIS AREA SHOULD
STAY INDOORS. ELECTRICAL APPLIANCES AND CORDED TELEPHONES SHOULD NOT
BE USED UNLESS IN AN EMERGENCY.

15
Special weather statement, Mar 31, 2:02 AM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
202 AM EST THU MAR 31 2005

GAZ078-310745-

202 AM EST THU MAR 31 2005

...SIGNIFICANT WEATHER ALERT FOR PEA-SIZE HAIL AND 40 TO 50 MPH WINDS
IN HARRIS COUNTY UNTIL 245 AM EST...

AT 159 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 13 MILES WEST OF HAMILTON...MOVING EAST AT 45
MPH.

LIGHTNING DETECTION SYSTEMS HAVE INDICATED NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES WITH THIS STORM. RESIDENTS IN THIS AREA SHOULD STAY
INDOORS. ELECTRICAL APPLIANCES AND CORDED TELEPHONES SHOULD NOT BE
USED UNLESS IN AN EMERGENCY. THE THREAT FROM THIS STORM IS EXPECTED
TO DIMINISH BY 245 AM EST.
Special weather statement, Mar 31, 2:13 AM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
213 AM EST THU MAR 31 2005

GAZ006-008-310745-

213 AM EST THU MAR 31 2005

...SIGNIFICANT WEATHER ALERT FOR 40 TO 50 MPH WINDS IN UNION AND
FANNIN COUNTIES UNTIL 245 AM EST...

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN UNION AND
FANNIN COUNTIES UNTIL 245 AM EST...

AT 209 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES SOUTH OF MORGANTON...MOVING NORTHEAST AT
65 MPH.

RAINFALL AMOUNTS BETWEEN 1 TO 2 INCHES CAN BE EXPECTED WITH THIS
STORM OVER THE NEXT HOUR. DRIVERS SHOULD USE CAUTION AS INTENSE
RAINFALL MAY REDUCE VISIBILITIES. PONDING OF WATER ON ROADWAYS IS
ALSO LIKELY. THE THREAT FROM THIS STORM IS EXPECTED TO DIMINISH BY
245 AM EST.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 1:31 AM ESTSevere Thunderstorm WarningFFCHarris29 min
Mar 31, 2:47 AM ESTSevere Thunderstorm WarningFFCUpson30 min
Mar 31, 5:17 AM ESTSevere Thunderstorm WarningFFCBibb, Jones, Monroe28 min
Mar 31, 5:40 AM ESTSevere Thunderstorm WarningFFCBaldwin, Jones35 min
Mar 31, 6:04 AM ESTSevere Thunderstorm WarningFFCHancock28 min
Mar 31, 7:26 AM ESTSevere Thunderstorm WarningFFCTaliaferro, Warren34 min
Mar 31, 7:33 AM ESTSevere Thunderstorm WarningFFCCoweta, Heard, Meriwether, Troup27 min
Mar 31, 8:06 AM ESTSevere Thunderstorm WarningFFCMeriwether, Pike24 min
Mar 31, 8:17 AM ESTFlash Flood WarningFFCHarris, Heard, Meriwether, Troup3 hr
Mar 31, 8:44 AM ESTSevere Thunderstorm WarningFFCUpson16 min
Mar 31, 8:48 AM ESTSevere Thunderstorm WarningFFCLamar27 min
Mar 31, 9:04 AM ESTSevere Thunderstorm WarningFFCButts, Monroe26 min
Mar 31, 9:11 AM ESTFlash Flood WarningFFCFulton6 hr
Mar 31, 9:20 AM ESTSevere Thunderstorm WarningFFCCrawford, Taylor25 min
Mar 31, 9:36 AM ESTFlash Flood WarningFFCBarrow, Butts, Carroll, Clayton, Cobb, Coweta and 18 more6 hr
Mar 31, 9:42 AM ESTSevere Thunderstorm WarningFFCBaldwin, Jones33 min
Mar 31, 9:45 AM ESTFlash Flood WarningFFCDeKalb, Fulton5 hr
Mar 31, 10:15 AM ESTFlash Flood WarningFFCCobb5 hr

Nearby

Severe Thunderstorm Warnings in Georgia, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.